Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Wichita, KS

May 19, 2012Cowley County, Kansas

NWS Wichita, KS issued this special weather statement at May 19, 2012, 9:17 PM CDT for Cowley County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2012, 9:17 PM CDT (02:17 UTC)
Expired
May 19, 2012, 9:45 PM CDT
In force
28 min
Issued by
NWS Wichita, KS

County Cowley County, KS

The radar

The Wichita radar (KICT), 48 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 9:48 PM CDTHAIL 1Winfield, KSNICKEL TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2012-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1730 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1706 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WWUS83 KICT 200217
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
917 PM CDT SAT MAY 19 2012

KSZ092-093-200245-
COWLEY-SUMNER-
917 PM CDT SAT MAY 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY AND SUMNER COUNTIES...

AT 913 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF OXFORD...OR 8 MILES
SOUTHEAST OF WELLINGTON...AND MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3731 9736 3748 9712 3747 9677 3722 9675
      3711 9730
TIME...MOT...LOC 0217Z 248DEG 24KT 3722 9723

$$

LAWSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 19, 8:05 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 19, 8:05 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT SAT MAY 19 2012

.UPDATE...

IT APPEARS TORNADO THREAT IS RAPIDLY WANING AS LOW-LEVEL CAPE
DECREASES DUE TO ONSET OF DIURNAL COOLING.
ADDITIONALLY...MAGNITUDE OF SEVERE WEATHER SHOULD GRADUALLY WANE
WITH EASTWARD EXTENT...AS LOW-LEVEL THETA-E AND INSTABILITY DROPS
OFF SHARPLY EAST OF THE FLINT HILLS. HOWEVER...DID END UP
INCLUDING GREENWOOD-ELK-CHAUTAUQUA-COWLEY COUNTIES IN THE SEVERE
THUNDERSTORM WATCH UNTIL 10 PM. SUB-SEVERE SHOWERS/THUNDERSTORMS
COULD CONTINUE REDEVELOPING/FESTERING OVER PORTIONS OF
CENTRAL/SOUTH- CENTRAL KS IN WAKE OF THE SURFACE COLD
FRONT...ALONG ELEVATED FRONTAL SURFACE PUSHING EAST.

ADK

&&

.PREV DISCUSSION... /ISSUED 659 PM CDT SAT MAY 19 2012/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

SCATTERED STRONG/SEVERE STORMS ALONG AN EASTWARD ADVANCING COLD
FRONT WILL CONTINUE MOVING EAST/NORTHEAST THIS
EVENING...AFFECTING KSLN-KICT WITHIN THE NEXT FEW HOURS AND
POSSIBLY KHUT. VERY HEAVY RAIN...GUSTY WINDS AND HAIL CAN BE
EXPECTED. THREAT SHOULD PASS KHUT-KICT-KSLN BY 02-03Z OR SO...WITH
THUNDERSTORMS MAYBE NOT EVEN MAKING IT TO KCNU. WILL CONTINUE TO
MONITOR.

ADK

PREV DISCUSSION... /ISSUED 314 PM CDT SAT MAY 19 2012/

DISCUSSION...

SYNOPSIS...SURFACE LOW PRESSURE WAS CENTERED NEAR GREAT BEND AT
18Z.  THIS LOW WAS PART OF A COLD FRONT THAT EXTENDED FROM CENTRAL
MINNESOTA /AND AREAS FURTHER NORTH/...TO THE TEXAS PANHANDLE.

A STRONG UPPER LEVEL DISTURBANCE WAS ADVANCING NORTHEASTWARD ACROSS
SOUTHWEST NEBRASKA.  THIS WILL BRING DESTABILIZING COOLER AIR IN THE
MID LEVELS TO THE REGION...CAUSING SHOWERS AND THUNDERSTORMS TO
DEVELOP ALONG THE FRONT.  THESE ARE ALSO A BIG PART OF THE STORMS
ONGOING ACROSS WESTERN KANSAS AND WESTERN NEBRASKA. AS OF
1945Z...THE LEADING EDGE OF THIS CAN BE SEEN WELL ON WATER VAPOR
MOVING ACROSS WESTERN KANSAS.

TONIGHT...
THE FRONT WILL CONTINUE MOVING SOUTHEAST THIS EVENING.  RUC SHOWING
SIGNIFICANT COLD ADVECTION ONGOING WITH THE APPROACHING
DISTURBANCE.  DURING THE DAY...THE CONVERGENCE ALONG THE FRONT HAS HAD A
HARD TIME GETTING GOING AS THE WINDS HAVE VEERED AHEAD OF THE
FRONT.  THIS HAS ADDED TO THE UNCERTAINTY OF WHEN CONVECTION IS
EXPECTED TO DEVELOP...BUT SHOULD BE BY 23Z.  0-6KM SHEAR IS MARGINAL
FOR ORGANIZED CONVECTION...WITH VALUES RANGING FROM 30-35 KNOTS.
THAT SAID...THERE IS ENOUGH INSTABILITY FOR SOME OF THE STORMS TO
BECOME SEVERE.

SUNDAY...THE FRONT SHOULD MAKE IT WELL INTO SOUTHEAST KANSAS.  WITH
THE MAIN UPPER LEVEL SUPPORT FAR REMOVED FROM THE FRONT...ORGANIZED
SEVERE STORMS LOOK UNLIKELY AT THIS TIME...THOUGH SOME SCATTERED
STORMS EXPECTED.

MONDAY-SATURDAY...
HIGH PRESSURE WILL REMAIN ACROSS THE REGION THROUGH TUESDAY. THE
FRONT THAT JUST MOVED THROUGH WILL RETREAT NORTHWARD AS A WARM
FRONT. LEE CYCLOGENESIS TAKES PLACE AND BY WEDNESDAY...STRONG
SOUTHWESTERLY WINDS DEVELOP AGAIN AT THE SURFACE.  THIS WILL ALL
RESULT IN A WARMING TREND IN THE MIDDLE AND LATTER PORTION OF THE
WEEK.  BY FRIDAY...A DEEP UPPER LEVEL TROUGH DEVELOPS OVER THE
PACIFIC COAST WITH RIDGING OVER THE SOUTHEAST.  THIS WILL KEEP ALL
OF THE SIGNIFICANT PRECIPITATION WELL TO THE NORTH.

COOK

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN HAZARDS: WINDS AHEAD OF/BEHIND COLD FRONT...AND THUNDERSTORMS.

S-SWRLY GUSTS 25-35KT WILL PERSIST AHEAD OF FRONT THIS PM/EARLY
EVE. COLD FRONT SHOULD REACH RSL AROUND 20-21Z...SLN/HUT
01-02Z...AND ICT ~03-04Z. SCATTERED-BROKEN LINE OF THUNDERSTORMS
SHOULD DEVELOP ALONG THE FRONT LATE THIS PM/EVE WHICH COULD
PRODUCE OUTFLOW AHEAD OF ACTUAL FRONT. WIND GUSTS 40-50 KT AND
HAIL WOULD BE THE MAIN THREATS FROM THESE STORMS. WILL CARRY TEMPO
TS AT HUT/SLN SITES WITH HIGHEST CONFIDENCE OF STORMS AFFECTING
THOSE SITES...AND VCTS AT ICT. WIND SHIFT TO NW WITH SOME GUSTS
20-25 KT THIS EVE IN CENTRAL/SOUTH CENTRAL KS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    58  79  57  80 /  60  20  10   0
HUTCHINSON      56  78  54  80 /  60  10   0   0
NEWTON          57  77  53  78 /  60  20  10   0
ELDORADO        59  78  54  79 /  60  20  10   0
WINFIELD-KWLD   61  79  58  80 /  60  30  20  10
RUSSELL         52  77  51  81 /  10  10   0   0
GREAT BEND      53  78  52  81 /  10  10   0   0
SALINA          56  78  51  80 /  60  10   0   0
MCPHERSON       57  77  52  79 /  60  10   0   0
COFFEYVILLE     65  81  59  79 /  40  40  30  10
CHANUTE         64  79  57  78 /  40  40  10  10
IOLA            64  78  57  77 /  40  40  10  10
PARSONS-KPPF    65  80  58  78 /  40  40  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 19, 7:48 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
748 PM CDT SAT MAY 19 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
748 PM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH ABOUT
10 TO 11 PM GENERALLY ALONG AND WEST OF THE FLINT HILLS...AND EAST
OF A LINE EXTENDING FROM SALINA TO HUTCHINSON TO KINGMAN. THE
PRIMARY THREATS WILL BE HAIL UP TO GOLFBALL SIZE AND WINDS UP TO
70 MPH. IT APPEARS THE TORNADO THREAT HAS ENDED FOR THE NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS EXISTS OVER SOUTHEAST KANSAS SUNDAY
EVENING...AS WELL AS LATE IN THE WEEK. AT THIS TIME...ORGANIZED
SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH ABOUT 10 TO 11
PM THIS EVENING GENERALLY ALONG AND WEST OF THE FLINT HILLS...AND
EAST OF A LINE EXTENDING FROM SALINA TO HUTCHINSON TO KINGMAN.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, May 19, 8:11 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
811 PM CDT SAT MAY 19 2012

KSZ069-083-200145-
BUTLER-SEDGWICK-
811 PM CDT SAT MAY 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER AND SEDGWICK COUNTIES...

AT 808 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MULVANE...OR 14 MILES SOUTH OF DOWNTOWN
WICHITA...AND MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3748 9729 3748 9731 3756 9739 3779 9707
      3750 9685 3747 9719 3747 9720 3747 9728
TIME...MOT...LOC 0111Z 238DEG 28KT 3749 9727

LAWSON
Special weather statement, May 19, 8:20 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
820 PM CDT SAT MAY 19 2012

KSZ083-200145-
SEDGWICK-
820 PM CDT SAT MAY 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK COUNTY...

AT 817 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HAYSVILLE...OR 13 MILES SOUTH OF DOWNTOWN
WICHITA...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3748 9729 3748 9736 3757 9741 3768 9715
      3747 9716 3747 9723 3747 9728
TIME...MOT...LOC 0120Z 254DEG 37KT 3751 9730

LAWSON
Special weather statement, May 19, 8:25 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
825 PM CDT SAT MAY 19 2012

KSZ069-200200-
BUTLER-
825 PM CDT SAT MAY 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...

AT 821 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DERBY...OR 12 MILES SOUTHEAST OF DOWNTOWN
WICHITA...AND MOVING EAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3780 9677 3756 9667 3748 9716 3766 9715
TIME...MOT...LOC 0125Z 249DEG 31KT 3756 9716

LAWSON
Local storm report, May 19, 8:36 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
836 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             MULVANE                 37.48N 97.24W
05/19/2012  E1.25 INCH       SEDGWICK           KS   TRAINED SPOTTER

&&

SGS
Local storm report, May 19, 8:38 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
838 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     MCCONNELL AIR FORCE BAS 37.62N 97.27W
05/19/2012  M66 MPH          SEDGWICK           KS   ASOS

&&

ADK
Special weather statement, May 19, 9:17 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
917 PM CDT SAT MAY 19 2012

KSZ092-093-200245-
COWLEY-SUMNER-
917 PM CDT SAT MAY 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY AND SUMNER COUNTIES...

AT 913 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF OXFORD...OR 8 MILES
SOUTHEAST OF WELLINGTON...AND MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3731 9736 3748 9712 3747 9677 3722 9675
      3711 9730
TIME...MOT...LOC 0217Z 248DEG 24KT 3722 9723

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:14 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sumner46 min
May 19, 7:41 PM CDTSevere Thunderstorm WarningICTSumner49 min
May 19, 8:08 PM CDTSpecial Weather StatementICTButler37 min
May 19, 8:11 PM CDTSpecial Weather StatementICTButler34 min
May 19, 8:20 PM CDTSpecial Weather StatementICTSedgwick25 min
May 19, 8:25 PM CDTSpecial Weather StatementICTButler35 min
May 19, 8:29 PM CDTSevere Thunderstorm WarningICTCowley, Sumner46 min
May 19, 8:36 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick39 min
May 19, 9:32 PM CDTSpecial Weather StatementICTGreenwood28 min
May 19, 9:41 PM CDTSevere Thunderstorm WarningICTCowley34 min
May 19, 9:47 PM CDTSevere Thunderstorm WarningICTGreenwood28 min
May 19, 10:02 PM CDTSpecial Weather StatementICTSumner28 min
May 19, 10:11 PM CDTSpecial Weather StatementICTWoodson34 min
May 19, 10:21 PM CDTSpecial Weather StatementICTCowley24 min
May 19, 11:18 PM CDTSpecial Weather StatementICTCowley27 min
May 20, 12:01 AM CDTSpecial Weather StatementICTLabette29 min
May 20, 12:30 AM CDTSpecial Weather StatementICTLabette60 min
May 20, 12:31 AM CDTSpecial Weather StatementICTNeosho59 min
May 20, 1:30 AM CDTSpecial Weather StatementICTLabette30 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.